Oops, you're using an old version of your browser so some of the features on this page may not be displaying properly.

MINIMAL Requirements: Google Chrome 24+Mozilla Firefox 20+Internet Explorer 11Opera 15–18Apple Safari 7SeaMonkey 2.15-2.23

Poster display - Cocktail

991 - Nivolumab Induced Immune Thrombocytopenia in a patient with Relapsed Carcinoma of Tongue

Date

24 Nov 2018

Session

Poster display - Cocktail

Topics

Immunotherapy;  Supportive Care and Symptom Management

Tumour Site

Head and Neck Cancers

Presenters

Aparna Sreevatsa

Authors

A. Sreevatsa1, M. Kamath2

Author affiliations

  • 1 Medical Oncology, Sahyadri Narayana Multispeciality Hospital, 577205 - shimoga/IN
  • 2 Medical Oncology, Mazumdar Shaw Cancer Centre, 560099 - Bangalore/IN
More

Resources

Abstract 991

Case Summary

Background: Nivolumab is anti-programmed death ligand 1 antibody associated with various immune related adverse events. Immune thrombocytopenia caused by nivolumab is not common.
Case Report: 37yr old male patient presented with the complaint of ulcer over right border of tongue. He was evaluated and diagnosed as Squamous Cell Carcinoma. He underwent right partial glossectomy in November 2015, PT1N0M0, margin negative. 6months later, the patient developed neck recurrence. He underwent right modified radical neck dissection followed by 6 cycles of concurrent cetuximab and radiotherapy (60GY in 30 fractions). 6 months later, he had neck recurrence with lung metastasis. He received 6 cycles of paclitaxel and carboplatin and had partial response. 3 months later, there was an increase in the size of right cervical lymph nodes. PET CT was suggestive of disease progression. He received 3 cycles of nivolumab 3mg/kg every 2 weekly and discontinued due to radiation induced swallowing difficulty and underwent percutaneous gastrostomy and tracheostomy. He remained on best supportive care. 8 weeks after the last dose of nivolumab, the patient presented with oral bleeding and petechiae. He had thrombocytopenia (platelet count 6000). His pre-treatment platelet counts were normal. Bone marrow aspiration was s/o Megakaryocytic thrombopoiesis. Diagnosis of immune thrombocytopenia was considered and patient received methylprednisolone 5mg/kg for 5 days. On day 3 of steroid platelet count increased to 20,000 and patient was continued on oral prednisolone 20mg/kg for 15 days and platelet count remained more than 1 lakh. Patient was on best supportive care and died 2 months later. Conclusion:There are a few case reports of nivolumab induced exacerbation of pre-existing thrombocytopenia and also new onset immune thrombocytopenia. The index patient had normal platelet count prior to treatment with nivolumab and during treatment. It is seen that the benefit of immunotherapy continues even after stopping the drug. Similarly, the immune related adverse events could start even after stopping the drug. The index patient developed immune thrombocytopenia 8 weeks after stopping nivolumab.

Editorial acknowledgement

Nil

Clinical trial identification

This site uses cookies. Some of these cookies are essential, while others help us improve your experience by providing insights into how the site is being used.

For more detailed information on the cookies we use, please check our Privacy Policy.

Customise settings
  • Necessary cookies enable core functionality. The website cannot function properly without these cookies, and you can only disable them by changing your browser preferences.